Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Question....
Apr 24, 2000

I have been tested for HIV for up to a year now and all test were negative. I still have this problem with my mouth. My gums around my teeth have, 'what you call' red bands around them. My gums also have been receding, tongue has been coated for a year now, I get apthous ulcers on my tongue, and my gums get swollen often. What could be going on here?

I know, since I started getting apthous ulcers and a coated tongue, I have been brushing more and using mouth wash more often, which I kind of feel have been making my symptoms worse. Thanks for your time!

Response from Dr. Reznik

The first thing I would recommend is that you visit a dentist for a thorough exam and diagnostic x-rays. One of the conditions you have described sounds very much like periodontal disease, which would need professional intervention. Brushing frequently would not be enough to correct this problem.

I would also be careful when using mouth washes too frequently as many over-the-counter mouth rinses contain a high alcohol content that would irritate the soft tissues of your mouth. For patients with periodontal disease that are under our care at the Oral Health Center, we use PerioGard (0.12%chlorhexidine gluconate) while under therapy. Another good antiseptic mouth rinse that does not have a high alcohol content is Peroxyl which is a flavored, diluted hydrogen peroxide mouth rinse. Even with the mouth rinses we use, we only recommend rinsing twice a day.

Take care and get to a dentist soon!

DR


Previous
dry mouth and tongue sores
Next
Feeling Sensitivity Under a Crown

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement